Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 455, NWS Norman, OK

May 24, 2003Canadian County, Oklahoma County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 24, 2003, 6:06 AM CDT for Canadian County, Oklahoma County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 6:06 AM CDT (11:06 UTC)
Expired
May 24, 2003, 6:45 AM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Canadian County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 40 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 11.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1723 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 241106
SVROKC
OKC017-109-241145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
605 AM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CANADIAN COUNTY IN CENTRAL OKLAHOMA
  OKLAHOMA COUNTY IN CENTRAL OKLAHOMA

* UNTIL 645 AM CDT

* AT 605 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
  MILES NORTHEAST OF YUKON...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BETHANY...DEL CITY...MIDWEST
  CITY...NICHOLS HILLS...OKLAHOMA CITY...THE VILLAGE...TINKER AIR
  FORCE BASE...WARR ACRES AND YUKON

HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS TO 60 MPH ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3569 9771 3556 9783 3538 9766 3539 9725

$$

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:30 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 24, 3:30 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 AM CDT SAT MAY 24 2003

SCATTERED TO WIDESPREAD CONVECTIVE ACTIVITY EXPECTED TO CONTINUE
INTO THE MID MORNING HOURS OVER PORTIONS OF THE FORECAST AREA. IN
ADDITION TO SOME SEVERE SIZED HAIL OVER SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS EARLY THIS MORNING...IMPRESSIVE RAINFALL RATES
HAVE BEEN REALIZED. RAINFALL RATES...CONFIRMED BY BOTH RADAR AND
GAUGE MEASUREMENTS...EXCEEDED 3 INCHES PER HOUR. WE COULD SEE THIS
TYPE OF ACTIVITY LATER TODAY THROUGH SUNDAY MORNING...ALTHOUGH IF
ACTIVITY LATER TODAY DEVELOPS ENOUGH OF A COLD POOL...PERSISTENCE
AND TRAINING WILL BE LIMITED.

SPEAKING OF ACTIVITY LATER TODAY...MAIN SHOW EXPECTED TO ARRIVE
WITH/IN CONJUNCTION WITH MCS DEVELOPING OVER SOUTHERN NEBRASKA AND
NORTHERN KANSAS EARLY THIS MORNING. SEE LATEST SPC OUTLOOK SWODY1
FOR PERTINENT DETAILS CONCERNING MODERATE AND SLIGHT RISKS FOR
TODAY. ETA/MESO-ETA MORE PROGRESSIVE IN TAKING ACTIVITY SOUTH LATE
THIS AFTERNOON THROUGH TONIGHT...AS IT ALLOWS FOR MORE PROLIFIC
COLD-POOL SURGE. ALTHOUGH GFS SUFFERS FROM CONVECTIVE FEEDBACK
PROBLEMS...CURRENT FORECAST AND LATEST HPC FORECASTS ARE CLOSER TO
GFS SOLUTIONS. FLASH FLOOD WATCH APPEARS PRUDENT...BUT DUE TO
PROBLEM OF FINDING EXACT LOCATION FOR ONE AND DEPENDENCE ON CURRENT
ACTIVITY...WILL NOT ISSUE. DAY SHIFT CAN ANALYZE SITUATION AND ISSUE
IF NECESSARY.

OUTSIDE OF CONVECTIVE POTENTIAL FOR TODAY INTO SUNDAY...AM A BIT
RELUCTANT TO ACCEPT OVERALL MODEL SOLUTIONS CONCERNING SIG S/WV TROF
CUTTING THROUGH RIDGE NEAR BAJA. ONCE SYSTEM IS INTO MORE RELIABLE
DATA NETWORK...WE WILL SEE HOW MODELS HANDLE IT.

WITH FOCUS ON NEAR TERM AND ONGOING WARNING OPERATIONS...LITTLE TIME
AVAILABLE FOR EXTENDED PERIODS AND PLAN ON MAKING LITTLE IF ANY
CHANGES.

FCSTID = 11

OKC   79   59   72   56  /100   60   30   20
HBR   81   59   73   54  / 70   60   30   20
SPS   84   62   75   56  / 80   80   40   30
GAG   78   55   70   49  / 70   40   20   20
PNC   74   56   72   53  /100   30   20   10
DUA   81   64   75   58  / 80   80   60   30

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 23, 6:50 PM CDT, 11 hours 16 minutes before
OKZ004>048-050>052-TXZ083>090-241200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF NORTHERN...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

LOCATION...
THERE ARE TWO SLIGHT RISK AREAS. THE FIRST AREA IS WEST OF A LINE
FROM ELK CITY...TO ALTUS...TO ARCHER CITY. THE SECOND AREA IS NORTH
OF A LINE FROM ARNETT...TO WATONGA...TO STILLWATER.

TIMING...
SEVERE THUNDERSTORMS ARE MOST LIKELY BETWEEN 9 PM AND 1 AM...
ACROSS THE SOUTHERN SLIGHT RISK AREA...AND BETWEEN 4 AND 7
AM...ACROSS THE NORTHERN SLIGHT RISK AREA.

IMPACTS...
LARGE HAIL IS THE PRIMARY THREAT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
AS OF EARLY EVENING...SCATTERED THUNDERSTORMS HAD DEVELOPED ACROSS
THE HIGHER TERRAIN OF NEW MEXICO AND THE WESTERN TEXAS PANHANDLE.
THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE MOVING SOUTHEASTWARD
THIS EVENING...AND EXPAND IN AREAL COVERAGE AS THE LOW LEVEL JET
STRENGTHENS. IF THIS TREND CONTINUES...THESE THUNDERSTORMS COULD
MOVE INTO PORTIONS OF SOUTHWEST OKLAHOMA...AND WESTERN NORTH TEXAS
DURING THE MID AND LATE EVENING.

THUNDERSTORMS ARE ALSO EXPECTED TO CONTINUE DEVELOPING THIS EVENING
OVER NEBRASKA...ALONG A COLD FRONT. AS THE FRONT MOVES SOUTHWARD
OVERNIGHT...THUNDERSTORMS DEVELOPING IN THIS AREA WILL ALSO MOVE
SOUTHWARD...AND EXPAND IN AREAL COVERAGE...AS THE LOW LEVEL JET
STRENGTHENS. THESE THUNDERSTORMS COULD MOVE INTO PORTIONS OF
NORTHERN OKLAHOMA LATE IN THE NIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
A SIMILAR NORTHWEST FLOW WEATHER PATTERN WILL PERSIST THROUGH AT
LEAST SATURDAY...RESULTING IN A CONTINUED CHANCE OF THUNDERSTORMS
AND A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE FORECAST
AREA THROUGH SATURDAY AND SATURDAY NIGHT. OUTFLOW BOUNDARIES FROM
ANY STORMS TONIGHT COULD PROVIDE A FOCUS FOR SEVERE STORM
REDEVELOPMENT IN THE AREA ON SATURDAY AFTERNOON. ADDITIONAL
NIGHTTIME THUNDERSTORM COMPLEXES MAY AFFECT THE AREA SATURDAY
NIGHT...WITH A CONTINUING POSSIBILITY OF SEVERE WEATHER.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN AND POSSIBLE FLOODING WILL BE A CONCERN WITH
THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

JAMES

In the hours before

Special weather statement, May 24, 1:46 AM CDT, 4 hours 20 minutes before
TXZ090-240700-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
146 AM CDT SAT MAY 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWEST CLAY COUNTY...JUST
EAST OF BURKBURNETT...MOVING SOUTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, May 24, 2:42 AM CDT, 3 hours 24 minutes before
OKZ037-240800-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
242 AM CDT SAT MAY 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF MANITOU AT 242 AM
CDT...MOVING SOUTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

JAMES
Special weather statement, May 24, 2:50 AM CDT, 3 hours 16 minutes before
OKZ045-240800-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
250 AM CDT SAT MAY 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF SUGDEN AT 250
AM CDT...MOVING EAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN JEFFERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, May 24, 3:27 AM CDT, 2 hours 39 minutes before
OKZ045-240845-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
327 AM CDT SAT MAY 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF OSCAR AT 327
AM CDT...MOVING EAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN JEFFERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, May 24, 4:11 AM CDT, 1 hour 55 minutes before
OKZ027-240930-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
411 AM CDT SAT MAY 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF RUSH SPRINGS AT
411 AM CDT...MOVING EAST AT 15 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME...BUT WILL CONTINUE TO MONITOR.

MAXWELL
Special weather statement, May 24, 5:53 AM CDT, 13 minutes before
OKZ024-025-241115-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
553 AM CDT SAT MAY 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN AND OKLAHOMA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED NEAR PIEDMONT AT 553 AM
CDT...MOVING SOUTHEAST AT 20 MPH.  THIS STORM WILL MOVE INTO
NORTHWEST OKLAHOMA CITY... BETHANY AND WARR ACRES BEFORE 630 AM.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:34 PM CDTSevere Thunderstorm WarningOUNTillman41 min
May 24, 12:18 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman57 min
May 24, 8:47 AM CDTSevere Thunderstorm WarningOUNNoble, Payne43 min
May 24, 9:05 AM CDTSevere Thunderstorm WarningOUNLogan40 min
May 24, 9:11 AM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma49 min
May 24, 9:41 AM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole49 min
May 24, 10:13 AM CDTSevere Thunderstorm WarningOUNHughes47 min
May 24, 6:00 PM CDTSevere Thunderstorm WarningOUNBryan45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.